Missouri, 2010

Damaging Wind in Missouri, August 14, 2010

August 14, 2010 · NWS PAH · 1 event in 1 county or zone

A microburst occurred in association with a cluster of thunderstorms that formed in a very hot and unstable air mass. The storms were aided by very weak surface troughing that extended from southeast Missouri across the Lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A microburst occurred in association with a cluster of thunderstorms that formed in a very hot and unstable air mass. The storms were aided by very weak surface troughing that extended from southeast Missouri across the Lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 14, 1:55 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 14, 1:55 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT SAT AUG 14 2010

.DISCUSSION...
PRIMARY FORECAST CONCERNS REMAIN THE HEAT AND THUNDERSTORM
CHANCES/INTENSITY AS WE TRANSITION TOWARD THE MUCH ADVERTISED
COOLER/LESS HUMID AIR MASS.

IN THE NEAR TERM....THERE IS A SLIGHT RISK OF SEVERE STORMS OVER
MAINLY W KY INTO TONIGHT AS A RESULT OF CONVECTIVE INSTABILITY AND A
MCV MOVING ACROSS IL AND IN. LOCALLY HEAVY RAINFALL IS POSSIBLE
GIVEN THE MOIST BOUNDARY LAYER.

THE ADVERTISED SURFACE COLD FRONT...OVER NORTHERN MO/NW IL THIS
AFTERNOON IS STILL ON TRACK TO MOVE SOUTHEAST ACROSS OUR FA ON
SUNDAY...NEARING THE OH RIVER SUN AM AND PUSHING ACROSS W KY IN
THE AFTERNOON. A COUPLE OF 500MB SHORTWAVES PROGRESSING ESE WILL
HELP TO SUPPORT CONVECTIVE CHANCES THROUGH TONIGHT AND THEREFORE
WILL MAINTAIN CHANCE POPS TONIGHT. WILL ALSO MAINTAIN SMALL POPS
SUNDAY BUT DECREASE FROM MORNING TO AFTERNOON FROM NW TO SE. WILL
KEEP SMALL POPS OVER THE CWA SE CORNER/SOUTHERN PENNYRILE ONLY FOR
MONDAY GIVEN FRONTAL PROXIMITY TO OUR SOUTH.

REGARDING THE HEAT ISSUE...AM VERY DOUBTFUL THAT WE WILL BE OUT OF
THE WOODS AS FAR AS MEETING CRITERIA FOR AT LEAST A HEAT ADVISORY
(100 TO 105 HEAT INDICES WHEN AT LEAST 4 CONSECUTIVE DAYS) AND IT
IS VERY POSSIBLE THAT WE COULD AGAIN MEET EXCESSIVE HEAT WARNING
CRITERIA SUNDAY ACROSS THE SOUTH. ALSO THE INTRUSION OF DRIER AIR
WILL BE MORE OF A GRADUAL PROCESS SUNDAY WITH DEWPOINT PROJECTIONS
STILL IN THE LOWER TO MID 70S FOR MUCH OF THE DAY. GIVEN THE
TRANSITIONING AIR MASS AND UNKNOWNS AT THIS TIME ABOUT MCS
DEVELOPMENTS ETC. IT WILL LIKELY UNFOLD SOMEWHAT DIFFERENTLY THAN
EXPECTED. THAT SAID WILL ISSUE A HEAT ADVISORY ACROSS THE SOUTHERN
2/3 OF THE FA SINCE EXPECT TO EASILY MEET ADVISORY CRITERIA
THERE....AND TO AVOID POTENTIAL DOWNPLAYING OF A CONTINUED HEAT
THREAT FOR THIS MAJOR HEAT WAVE.

SURFACE HIGH PRESSURE MOVING FROM THE PLAINS EAST ACROSS IL/IN AND
EVENTUALLY THE EASTERN GREAT LAKES REGION WILL PROVIDE THE MUCH
ANTICIPATED COOLER LESS HUMID AIR THROUGH THE EARLY AND MIDDLE PART
OF THE WEEK. GIVEN THE RETURN FLOW AS THE HIGH MOVES OFF TO THE
EAST...WILL KEEP A SMALL POP INTO MID WEEK ACROSS THE SOUTH.

FOLLOWED GUIDANCE TEMPS FAIRLY CLOSELY WITH MAIN FORECAST PACKAGE
CHANGE BEING TO DECREASE MONDAY NIGHT MINS A COUPLE OF DEGREES.

.EXTENDED...
SHRTWV ENERGY IN THE NEARLY ZONAL FLOW ALOFT WILL PASS QUICKLY MID
WEEK...RESULTING IN LITTLE PCPN FOR MOST OF THE PAH FCST AREA. IN
ITS WAKE...A WARM FRONT IS EXPECTED TO MOVE NORTH ACROSS THE REGION
AS THE MID LEVEL FLOW TURNS MORE NNW. HIGHEST MOISTURE WILL BE IN
THE SERN CORNER...THUS THE HIGHEST PROBABILITY OF PCPN WILL BE
THERE...ATTM A SMALL CHC THROUGH FRI. INTO THE WEEKEND...A MORE
SIGNIFICANT SHRTW MAY INCREASE MOISTURE ACROSS THE REGION AND DRIVE
A SFC COLD FRONT THROUGH...INCREASING PCPN CHCS. IT APPEARS ATTM THAT
TEMPS WILL REMAIN REASONABLE IN THE EXTENDED FCST.

&&

.AVIATION...
ASIDE FROM BRIEF HIT AND MISS SHWRS AND TSTMS MAINLY IN THE NRN HALF
OF THE PAH FCST AREA THIS AFTN...VFR CONDITIONS ARE EXPECTED THROUGH
THE TAF PERIOD. A COLD FRONT WILL ENTER THE REGION FROM THE NW IN
THE MRNG...PROVIDING A WIND SHIFT AND EVENTUALLY BRINGING IN DRIER
AIR. WINDS JUST ABOVE THE SFC SHOULD STAY UP OVNGT...PRECLUDING
SIGNIFICANT FOG...UNLESS ANY ONE TERMINAL RECEIVES SIGNIFICANT RAIN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

     HEAT ADVISORY FROM 8 PM THIS EVENING TO 7 PM CDT SUNDAY FOR
     BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

MO...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

     HEAT ADVISORY FROM 8 PM THIS EVENING TO 7 PM CDT SUNDAY FOR
     BUTLER-MISSISSIPPI-NEW MADRID-RIPLEY-SCOTT-STODDARD.

IL...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

     HEAT ADVISORY FROM 8 PM THIS EVENING TO 7 PM CDT SUNDAY FOR
     ALEXANDER-GALLATIN-HARDIN-JOHNSON-MASSAC-POPE-PULASKI.

IN...EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR GIBSON-
     PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

     HEAT ADVISORY FROM 8 PM THIS EVENING TO 7 PM CDT SUNDAY FOR
     GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

SHORT TERM...SHANKLIN
LONG TERM/AVIATION...DB
FIRE WEATHER...CW
Hazardous weather outlook, Aug 14, 2:22 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
322 PM CDT SAT AUG 14 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-152030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
322 PM CDT SAT AUG 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH 8 PM CDT
TONIGHT. HEAT INDEX VALUES WILL REMAIN ABOVE 105 THROUGH 8 PM.
A HEAT ADVISORY IS IN EFFECT TONIGHT THROUGH SUNDAY AT 7 PM CDT
SOUTHEAST OF A LINE FROM GREENVILLE MISSOURI TO MARION AND MT
CARMEL ILLINOIS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
MAINLY WESTERN KENTUCKY. SCATTERED THUNDERSTORMS ARE EXPECTED
TONIGHT WITH A FEW THUNDERSTORMS REACHING SEVERE LIMITS...WITH
DAMAGING WIND THE PRIMARY HAZARD. OTHERWISE...MOST THUNDERSTORMS
THAT DEVELOP WILL PRODUCE LOCALLY HEAVY RAINFALL AND LOCAL WIND
GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHERN PART OF
THE REGION THROUGHOUT MOST OF THE PERIOD. WHILE THESE STORMS ARE
GENERALLY NOT EXPECTED TO BE SEVERE AN ISOLATED SEVERE STORM IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NEEDED THROUGH EARLY EVENING ACROSS
THE SOUTHERN PURCHASE AND SOUTHERN PENNYRILE REGION OF WESTERN
KENTUCKY. SPOTTER ACTIVATION MAY BE REQUESTED IN OTHER AREAS LATER
TONIGHT.

SHANKLIN

In the hours before

Special weather statement, Aug 14, 2:30 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT SAT AUG 14 2010

KYZ012-017-022-142115-
CHRISTIAN KY-TODD KY-TRIGG KY-
330 PM CDT SAT AUG 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRIGG...SOUTHWESTERN
TODD AND SOUTHERN CHRISTIAN COUNTIES IN WESTERN KENTUCKY UNTIL 415 PM
CDT...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH VERY STRONG WINDS AHEAD OF IT...AROUND
50 MPH ALONG A GUST FRONT.  THESE STORMS WERE LOCATED 5 MILES
NORTHWEST OF HOPKINSVILLE...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE HERNDON...FORT CAMPBELL
NORTH...PEMBROKE AND OAK GROVE.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS.
Local storm report, Aug 14, 2:35 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
335 PM CDT SAT AUG 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     TSTM WND GST     1 ESE KELLY             36.94N 87.46W
08/14/2010  E40 MPH          CHRISTIAN          KY   TRAINED SPOTTER

&&

CW
Local storm report, Aug 14, 2:41 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT SAT AUG 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TSTM WND GST     HOPKINSVILLE            36.85N 87.49W
08/14/2010  M47 MPH          CHRISTIAN          KY   TRAINED SPOTTER

            ALSO 1/8 INCH HAIL REPORTED.

&&

CW
Local storm report, Aug 14, 2:51 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
351 PM CDT SAT AUG 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     6 SW MAYFIELD           36.67N 88.72W
08/14/2010  M62 MPH          GRAVES             KY   MESONET

&&

CW
Local storm report, Aug 14, 3:17 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
417 PM CDT SAT AUG 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     CARL                    36.97N 87.34W
08/14/2010                   CHRISTIAN          KY   TRAINED SPOTTER

            ROOF DAMAGE TO A HOME. 45 TO 50 MPH WINDS. PULLED
            ELECTRICAL SERVICE FROM THE SIDE OF A HOME.

&&

CW
Local storm report, Aug 14, 3:22 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
422 PM CDT SAT AUG 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     WINGO                   36.64N 88.74W
08/14/2010                   GRAVES             KY   PUBLIC

            WINDS ESTIMATED 60 MPH FROM WINGO TO SOUTH FULTON.
            REPORTS OF TREE LIMBS AND SMALL TREES DOWN. ALSO DIME
            SIZE HAIL. TIME ESTIMATED.

&&

CW

The radar

The Paducah radar (KPAH), 75 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
August 14, 3:35 PM CST
Where
Scott County, Sikeston
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.880, -89.580

High winds struck the stage of an outdoor music concert just before it was set to begin. The stage roof, which was made of metal trusses and a tarp-type material, was blown down. Support beams damaged the stage. Nobody was injured.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251768.